Iowa, 2005

Damaging Wind in Iowa, April 19, 2005

April 19, 2005 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 19, 7:40 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Apr 19, 7:40 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CDT TUE APR 19 2005

.DISCUSSION...
GOOD E/W QUASI FRONTOGENETICAL BOUNDARY SETTING UP ACRS THE MIDDLE
OF NE TO IA THIS EVE WITH POPCORN TSTMS DVLPG BUT STILL SOMEWHAT
CAPPED OFF AND WITH LITTLE DYNAMICS TO WORK WITH. BUT AS LOW LVL
SLY INFLOW INCREASES SOUTH OF BOUNDARY AND CONVECTIVELY INDUCED
SHORT WAVE MOVES SLOWLY NE FM WRN NE...SHWRS/TSTMS SHOULD INCRS
N OF FNT TNGT AND MOVE INTO SRN CWA AS PER FCST. WITH RELATIVELY
WEAK MID LVL WINDS...ANY SLOW MOVING TSTMS COULD PRODUCE LCLLY
HEAVY RAINS IN FAR SRN CWA...BUT SHOULD NOT BE WIDESPREAD DUE TO
LACK OF DYNAMICS. DO NOT THINK SVR IS LIKELY...BUT AN ISOLD HAILER
OR TWO PSBL FAR SOUTH.

UPDATED SOME GRIDS TO SLOW DOWN DVLPG CLOUDS ESP N AND E IN CWA
TNGT. SOME DRIER AIR INTRUSION FM NORTH MIGHT PRECLUDE OR SLOW DOWN
WDSPRD LOW CLD DVLPMT TNGT...WITH HIGHER MOISTURE AREAS TO S AND
E IN CWA HAVING BEST CHC FOR DVLPMT LATE TNGT AND WED MRNG. ATTM
DO NOT PLAN TO UPDATE ZONES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RYRHOLM
Hazardous weather outlook, Apr 19, 10:07 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1107 AM CDT TUE APR 19 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1107 AM CDT TUE APR 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
AN ISOLATED THUNDERSTORM MAY DEVELOP SOUTH OF A LINE FROM SPENCER
TO SIOUX CITY THIS EVENING.  IF STORMS DO DEVELOP...HAIL TO 1
INCH IN DIAMETER AND WIND GUSTS TO 60 MPH ARE POSSIBLE.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTH
CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND THIS EVENING.  THESE
STORMS WILL MOVE ALONG THE NEBRASKA AND SOUTH DAKOTA BORDER EARLY
TONIGHT.  PRIOR TO SUNSET...A FEW OF THESE STORMS MAY BE CAPABLE
OF PRODUCING HAIL UP TO HALF DOLLAR SIZE.  AFTER SUNSET...THESE
STORMS ARE EXPECTED TO PRODUCE ONLY PEA SIZE HAIL AND LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS DEVELOPING WEDNESDAY
NIGHT IN SOUTH CENTRAL SOUTH DAKOTA.  THESE STORMS WILL SPREAD
NORTH AND EAST ACROSS THE REGION ON THURSDAY.  NO SEVERE WEATHER
IS EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM ALONG THE MISSOURI

RIVER IN SOUTH DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The radar

The Omaha radar (KOAX), 102 km away, was scanning. The volume nearest the first event began at 04:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woodbury

When
April 19, 10:22 PM CST
Where
Woodbury County, 2 mi W of Sloan
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.233, -96.267

Thunderstorm winds destroyed a barn.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447586.